Iowa, 2016

Flash Flood and Flooding in Iowa, February 20 to 26, 2016

February 20 to 26, 2016 · NWS DMX · 8 events in 6 counties and zones

A few rivers went into flood across portions of central and southern Iowa as the snow melted across the area. Some of the flooding on the lower portion of the Des Moines River south of Saylorville occurred due to output from local reservoirs such as Saylorville Lake and Lake Red Rock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A few rivers went into flood across portions of central and southern Iowa as the snow melted across the area. Some of the flooding on the lower portion of the Des Moines River south of Saylorville occurred due to output from local reservoirs such as Saylorville Lake and Lake Red Rock. Flash flooding occurred on the upper Des Moines near Fort Dodge due to an ice jam and flooding from an ice jam also occurred near Hudson on Black Hawk Creek and near Fraser on the Des Moines River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 20, 5:45 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Feb 20, 5:45 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CST SAT FEB 20 2016

.SHORT TERM /TONIGHT/...
ISSUED AT 315 PM CST SAT FEB 20 2016

LOW CLOUDS HAVE BEEN GENERATED OVER THE SNOW FIELD ACROSS
NORTHERN IA AND MN TODAY AND HAVE BEEN CREEPING
SOUTHWARD...HOWEVER THESE MAY DISSIPATE TO SOME EXTENT WITH SUNSET
AS THEIR SATELLITE PRESENTATION INDICATES LARGELY DIURNAL FORCING.
MEANWHILE...A SURFACE HIGH PRESSURE RIDGE HAS BEEN SLOWLY BUILDING
DOWN THE HIGH PLAINS TOWARD NORTHWEST IOWA TODAY AND WILL BRING
LIGHT WINDS OVERNIGHT. CONCURRENTLY...AN UPPER LEVEL DISTURBANCE
APPROACHING IOWA FROM THE NORTHWEST WILL BRING INCREASING
SATURATION TO THE ATMOSPHERIC COLUMN TONIGHT ALONG WITH MODEST
FORCING THAT WILL LIKELY GENERATE LIGHT PRECIPITATION TOWARD
SUNDAY MORNING. THE COLUMN WILL SATURATE FROM THE TOP DOWN SO ICE
INTRODUCTION WILL NOT BE AN ISSUE FOR P-TYPE. HOWEVER...FORECAST
SOUNDINGS INDICATE AN INVERSION WITH A MAX TEMP AROUND 3-4C
BETWEEN 09Z-12Z WHICH AT FIRST BLUSH WOULD FAVOR RAIN/FREEZING
RAIN UNTIL THE PRECIPITATION COOLS THE COLUMN BELOW FREEZING.
COMPLICATING THIS FORECAST...THE WET BULB TEMPERATURE IN THE
INVERSION LAYER IS ONLY EXPECTED TO BE SLIGHTLY ABOVE 0C SO THERE
IS SOME QUESTION AS TO WHETHER THE FREEZING RAIN/SLEET WILL REALLY
MATERIALIZE OR WHETHER ANY PRECIPITATION WILL JUST FALL AS SNOW.
IN ANY EVENT...QPF IS VERY LIGHT SO ACCUMULATIONS WILL BE
VIRTUALLY NIL AND NO IMPACTS ARE EXPECTED UNLESS A LIGHT GLAZE
MANAGES TO ICE OVER SOME ROADS.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
ISSUED AT 315 PM CST SAT FEB 20 2016

EXPECT PRECIP TO BE ONGOING AT BEGINNING OF PERIOD AS WAVE PUSHES
EAST ACROSS CENTRAL IOWA. FORECAST CONCERN WILL BE WITH PLACEMENT
OF PRECIPITATION AND PRECIPITATION TYPE. MODELS HAVE PULLED SYSTEM
FURTHER SOUTH INTO CENTRAL IOWA...AND HAVE TRENDED POPS THIS
WAY...WITH PRECIPITATION CHANCES FURTHER SOUTH. HIGH RES MODELS
ARE ALSO FURTHER SOUTH...AND THEREFORE MAY NOT BE FAR SOUTH
ENOUGH. IN ADDITION...A BIT MORE MOISTURE WITH THIS
SYSTEM...THOUGH OVERALL EXPECT PRECIPITATION TO REMAIN LIGHT SO
HAVE INCREASED QPF AND SNOWFALL TOTALS...BUT STILL HAVE THE
HIGHEST TOTALS BELOW AN INCH. EXPECT PRECIPITATION TYPE AT ONSET
OF PERIOD TO BE PRIMARILY SNOW. HOWEVER...COULD SEE LIGHT FREEZING
RAIN WITH WARM TEMPERATURES ALOFT...THOUGH AGREE WITH FORECAST
REASONING IN SHORT TERM DISCUSSION AND HAVE KEPT PRECIPITATION
TYPE PRIMARILY SNOW. BEHIND WAVE COOLER TEMPS WILL PUSH IN AND
EXPECT CLOUDS TO LINGER THROUGH THE DAY TUESDAY AND HAVE KEPT
TEMPERATURES A BIT COOLER THAN GOING SUNDAY AND MONDAY.

LOW PRESSURE SYSTEM WILL PUSH ACROSS NORTHERN PLAINS FOR EARLY IN
THE WEEK BRINGING ANOTHER CHANCE FOR PRECIPITATION MONDAY NIGHT
INTO TUESDAY. MODELS ARE NOT IN GOOD AGREEMENT WITH TIMING OR
STRENGTH OF SYSTEM...WITH GFS MOST AGGRESSIVE. IN
GENERAL...MODELS ARE A BIT STRONGER AND HAVE INCREASED POPS MONDAY
NIGHT INTO TUESDAY AS WEAK BOUNDARY PUSHES SOUTH.
AGAIN...PRECIPITATION TYPE WILL BE PROBLEMATIC WITH WARMER
TEMPERATURES...ESPECIALLY IN THE SOUTH WILL SEE RAIN TRANSITION
TO SNOW OVERNIGHT...WITH TEMPERATURES WARMING AGAIN DURING THE DAY
TUESDAY WITH A TRANSITION BACK TO RAIN. HOWEVER...LOW CONFIDENCE
IN PRECIPITATION CHANCES WITH THIS SYSTEM GIVEN RELATIVE LACK OF
MOISTURE...AND HAVE KEPT PRECIPITATION TOTALS LOW. LATE IN WEEK
LOW PRESSURE SYSTEM WILL LIFT FROM THE SOUTH INTO NORTHEASTERN
US...LEADING TO UPPER LEVEL NORTHWESTERLY FLOW ACROSS CENTRAL
PLAINS. THIS WILL KEEP CONDITIONS GENERALLY DRY ACROSS THE
AREA...THOUGH COULD SEE WAVES PUSHING SOUTH BRINGING PRECIPITATION
LATE IN PERIOD. ATTM...DO NOT HAVE ENOUGH CONFIDENCE TO INCLUDE
MENTION ATTM. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH END OF
PERIOD...THOUGH MAY BE TOO WARM GIVEN STRENGTH OF NORTHWESTERLY
FLOW ALOFT.

&&

.AVIATION...21/00Z
ISSUED AT 545 PM CST SAT FEB 20 2016

CLOUDS TO INCREASE ACROSS THE AREA TONIGHT AND LOWER TO MVFR CIGS.
SOME POTENTIAL FOR FOG ESPECIALLY UP NORTH. OTHERWISE LIGHT PRECIP
TO MOVE THROUGH THE STATE TOWARD SUNRISE...WITH A WINTRY MIX
POSSIBLE. TEMPERATURES TO HOVER AROUND FREEZING. NORTHWEST TO
NORTHERLY WINDS EXPECTED THROUGH THE PERIOD.

&&

.HYDROLOGY...
ISSUED AT 400 AM CST SAT FEB 20 2016

SIGNIFICANT SNOW MELT OCCURRED ON FRIDAY WITH GOOD RISES ONGOING
ALONG MANY OF THE MAIN STEM STREAMS ACROSS CENTRAL AND SOUTHERN
IOWA. THE RESPONSE IS MUCH SLOWER OVER NORTHERN IOWA WHERE THE
DEEPER SNOW PACK EXISTS. WILL STILL NEED TO MONITOR THE POTENTIAL
FOR ICE JAMS ACROSS THE NORTH WHILE MANY STREAMS OVER THE SOUTH
ARE NO FREE FLOWING. FORT DODGE IN PARTICULAR WITH SOME ICE ACTION
OCCURRING ON LIZARD CREEK WHICH CAN BE INDICATIVE ON ICE ACTION
ON THE DES MOINES RIVER IN THE AREA. ABOVE NORMAL TEMPERATURES FOR
THE NEXT FEW DAYS WILL KEEP THE MELTING AND RUNOFF GOING. THE
HIGHEST FLOWING STREAMS ARE ALONG THE RACCOON RIVER SYSTEM WITH A
FEW OF THE SITES INCLUDING FLEUR DR HAVING THE POTENTIAL TO REACH
FLOOD STAGE OVER THE NEXT 24-36 HOURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LEE
LONG TERM...AWB
AVIATION...BEERENDS
HYDROLOGY...DONAVON
Hazardous weather outlook, Feb 20, 4:56 AM CST, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
456 AM CST SAT FEB 20 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
456 AM CST SAT FEB 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

MINOR RIVER FLOODING IS POSSIBLE ALONG MAIN STEM STREAMS INCLUDING
THE RACCOON RIVER TODAY AND TONIGHT. IN ADDITION...ICE JAMS MAY
OCCUR ESPECIALLY ACROSS NORTHERN IOWA WHERE RIVER ICE REMAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR MINOR RIVER FLOODING EXISTS THIS SUNDAY INTO
EARLY NEXT WEEK DUE TO SNOW MELT RUNOFF. ICE JAMS ARE ALSO
POSSIBLE OVER THE NORTHERN THIRD OF CENTRAL IOWA WHERE MORE RIVER
ICE IS IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Des Moines radar (KDMX), 145 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

7 flood, 1 flash flood. Local standard time, as filed.

Flood, Black Hawk

When
February 20, 9:30 PM CST to February 21, 11:30 AM CST
Where
Black Hawk County, 0.69 mi N of Evansdale to 1.47 mi NE of Castle Hill
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
42.480, -92.280

The Black Hawk Creek at Hudson crested at 14.12 feet on 21 February 2016 at 0815 UTC.

Flood, Boone

When
February 21, 3:30 PM CST to February 22, 11:50 AM CST
Where
Boone County, 21.2 mi NNW of Zook Spur to 20.71 mi NNW of Zook Spur
Cause
Ice Jam
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.162, -93.998

An Emergency Manager reported flooding due to an ice jam near Fraser and in areas south of Highway 30 near the 270th Street/E57 bridge.

Flood, Wapello

When
February 21, 9:00 PM CST to February 26, 2:30 AM CST
Where
Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
40.870, -92.210

The Des Moines River at Ottumwa crested at 11.81 feet on 22 February 2016 at 2129 UTC.

Flash Flood, Webster

When
February 22, 12:30 AM CST to 6:30 AM CST
Where
Webster County, 2.08 mi WSW of (Fod)ft Dodge Muni A to 0.6 mi WSW of Clay Works
Cause
Ice Jam
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
42.538, -94.218

Law Enforcement reported flooding in the Riverdale Drive area and near the Scenic Drive and Breen Road areas as well.

Flood, Dallas

When
February 22, 1:30 AM CST to February 24, 4:30 PM CST
Where
Dallas County, 2.14 mi SSW of Adel to 0.69 mi ESE of Ortonville
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
41.590, -94.030

The North Raccoon River at Perry crested at 16.01 feet on 23 February 2016 at 0845 UTC.

Flood, Webster

When
February 22, 6:31 AM CST to February 23, 6:30 AM CST
Where
Webster County, 2.08 mi WSW of (Fod)ft Dodge Muni A to 0.6 mi W of Clay Works
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
42.538, -94.218

Law Enforcement reported flooding in the Riverdale Drive area and near the Scenic Drive and Breen Road areas as well.

Flood, Wapello

When
February 22, 7:30 AM CST to 7:00 PM CST
Where
Wapello County, 3.12 mi W of Chillicothe to 13.38 mi NNE of Chillicothe
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
41.080, -92.580

The Des Moines River at Eddyville crested at 61.01 feet on 22 February 2016 at 1830 UTC.

Flood, Polk

When
February 23, 1:45 PM CST to February 25, 2:00 PM CST
Where
Polk County, 1.7 mi WNW of Youngstown to 2.07 mi WSW of Des Moines
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
41.590, -93.560

The Des Moines River at Des Moines SE 6th crested at 24.29 feet on 21 February 2016 at 2100 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619989, 620798, 619990, 620777, 619991, 620796, 619988, 619987.